Affordable Access

Publisher Website

A stochastic model of organizational mortality: Review and reanalysis

Authors
Journal
Social Science Research
0049-089X
Publisher
Elsevier
Publication Date
Volume
12
Issue
4
Identifiers
DOI: 10.1016/0049-089x(83)90022-4
Disciplines
  • Mathematics

Abstract

Abstract An effort is made to integrate the research literatures of business policy and organizational sociology as they concern organizational mortality. The previous empirical studies of organizational mortality are reviewed and considered in light of current theoretical arguments. Three stochastic models are developed to test hypotheses concerning organizational mortality: the constant rate model, the Gompertz model, and Makeham's Law. The parameters of these models are estimated for 52 sets of data on organizational mortality. The findings show that Makeham's Law is the best-fitting model, although its estimation requires data with low levels of censoring. Substantively, the findings show strong support for Stinchombe's liability-of-newness hypothesis [ A. L. Stinchcombe (1965), “Organizations and social structure,” in Handbook of Organizations (J. G. March, Ed.), pp. 153–193, Rand McNally, Chicago].

There are no comments yet on this publication. Be the first to share your thoughts.